Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Raleigh, NC

July 5, 2002Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 9:40 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 9:40 PM EDT (01:40 UTC)
Expired
Jul 5, 2002, 10:15 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wake County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 060140
SVRRAH
NCC101-183-060215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LINWOOD...MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ZEBULON AT 940 PM
   LINWOOD AT 945 PM EDT
   SMITHFIELD AT 1015 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$
JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 5, 8:35 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
835 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    FUQUAY VARINA             NC   WIND DAMAGE
07/05/02   WAKE                           SKYWARN REPORTS POWER
                                          LINES DOWNED IN FUQUAY
                                          VARINA

0752 PM    SEVEN SPRINGS             NC   WIND DAMAGE
07/05/02   WAYNE                          LAW ENFORCEMENT IN WAYNE
                                          COUNTY REPORTED ROOF BLOWN
                                          OFF HOUSE IN SEVEN SPRINGS.

KK
Local storm report, Jul 5, 8:45 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    SMITHFIELD                NC   .88 INCH HAIL
07/05/02   JOHNSTON                       SKYWARN REPORTED NICKEL
                                          SIZE HAIL IN SMITHFIELD.

0539 PM    WILSON                    NC   1.00 INCH HAIL
07/05/02   WILSON                         SKYWARN REPORTRED QUARTER
                                          SIZE HAIL AT WILSON COUNTY
                                          AIRPORT.

KK
Local storm report, Jul 5, 8:52 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
852 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 NW TARBORO              NC   1.75 INCH HAIL
07/05/02   EDGECOMBE                      DUNBAR RD BETWEEN US64 ALT
                                          AND NC97
Local storm report, Jul 5, 8:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
858 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    WILSON                    NC   FLASH FLOODS 07/05/02
           WILSON                         NUMEROUS ROADS FLOODED IN
                                          THE COUNTY

RLH
Local storm report, Jul 5, 9:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
902 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    SEVEN SPRINGS             NC   WIND DAMAGE
07/05/02   WAYNE                          LAW ENFORCEMENT REPORTED
                                          SEVERE THUNDERSTORM WINDS
                                          BLEW ROOF OF HOUSE IN SEVEN
                                          SPRINGS.

KK
Local storm report, Jul 5, 9:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
905 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 NW TARBORO              NC   1.75 INCH HAIL
07/05/02   EDGECOMBE                      DUNBAR RD BETWEEN US64 ALT
                                          AND NC97

0830 PM    WILSON                    NC   FLASH FLOODS
07/05/02   WILSON                         NUMEROUS ROADS FLOODED IN
                                          THE COUNTY

0752 PM    SEVEN SPRINGS             NC   WIND DAMAGE
07/05/02   WAYNE                          ROOF BLOWN OFF HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:15 PM EDTFlash Flood WarningRAHEdgecombe2 hr
Jul 5, 8:23 PM EDTFlash Flood WarningRAHWake112 min
Jul 5, 8:26 PM EDTSevere Thunderstorm WarningRAHChatham, Wake34 min
Jul 5, 8:45 PM EDTSevere Thunderstorm WarningRAHHarnett45 min
Jul 5, 8:59 PM EDTFlash Flood WarningRAHWilson61 min
Jul 5, 9:54 PM EDTFlash Flood WarningRAHJohnston111 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.